Phenytoin sodium, known under the brand names Dilantin and Phenytek, is an anticonvulsant. It works by slowing the brain impulses that cause seizures. As such, it is widely-prescribed amongst people suffering from epilepsy. This brain disorder leads to recurrent seizures, which can progress to loss of consciousness.
According to the Centers for Disease Control, approximately 1.2% of Americans suffer from epilepsy. While this seems to be a small figure, this actually corresponds to 3 million adults and about 470,000 children.
Most (if not all) epileptics are prescribed with anti-seizure drugs such as Phenytoin sodium. Given that almost 87% of American adults drink alcohol, there is a huge chance that epileptics consume liquor as well. As with most medications, alcohol does not sit well with Dilantin.
Phenytoin Can Make You Drunk Faster
Picture this: you usually get drunk after 4 servings. But with Phenytoin, your threshold might be reduced to 2 beers. Since this is lower than usual, you might think that you are good enough to drive or do other things. To wit, car crashes and accidents already occur at an alarming rate amongst drinkers. These risks may surge even further with concurrent Phenytoin intake.
Why You Should Avoid Taking Phenytoin Sodium and Alcohol
Physicians strongly recommend Dilantin users to avoid taking alcohol. After all, the latter can affect the drug’s metabolism in the liver. As a result, drinking can increase the concentration of Phenytoin in the bloodstream. This can magnify the person’s chances of suffering from the drug’s common side effects, such as:
- Slurred speech or speaking problems
- Swallowing issues
- Breathing problems
- Trembling or unsteadiness
- Impaired coordination
Taking Dilantin with alcohol can also increase one’s chances of developing these rare side effects:
- Frequent blinking or eyelid spasms
- Lack of ability to move the eyes
- Protruding or sticking tongue
- Twisting or trembling movement of the lips, tongue, face, legs, or arms
- Atypical facial expressions
- Shakiness of the arms, hands, feet, and legs
- Unsteady walk
Chronic Alcoholism May Lead to Epilepsy Complications
If sporadic drinking increases Phenytoin levels, the reverse occurs with daily alcohol consumption. Yes, it can lower Phenytoin levels in the body, which can lead to recurrent seizures. This is particularly dangerous, as convulsions usually increase in severity over time. Such may result in epilepsy complications, such as:
- Learning difficulties
- Permanent brain damage such as stroke
- Self-inflicted bites or biting of the tongue
- Aspiration pneumonia, or the ‘inhalation’ of saliva or food during a seizure episode
- Injury resulting from bumps and falls that can occur with seizures
- Seizure-related accidents, especially in those who are driving or operating heavy machinery
Alcohol Intake May Lead to Status Epilepticus
More than affecting Dilantin concentrations in the body, drinking can lead to seizures that the drug aims to treat. According to the Epilepsy Foundation, drinking three drinks (or more) can increase your risk for seizure.
To make matters worse, binge drinking and alcohol withdrawal can trigger Status Epilepticus. This life-threatening condition is marked by seizure episodes that last beyond 5 minutes. In some cases, seizures occur simultaneously. This renders the person unable to recover or regain consciousness in between fits.
Research suggests that the longer the episode is, the less likely that it will cease on its own without medication. With that being said, Status Epilepticus can be fatal since the seizures deprive the brain of the oxygen for several minutes.
A binge drinker can develop any of the two types of Status Epilepticus. The more subtle one is Nonconvulsive status epilepticus, which is also known as absence seizure. When this occurs, the person ends up confused. He/she is often unaware of what happened.
If unlucky, the alcoholic can suffer from convulsive status epilepticus. This life-threatening disorder is considered an emergency. Fits can last so long that the individual loses consciousness. As such, this requires treatment by professionals in a well-equipped hospital setting.
Since alcohol can end up triggering fits, binge drinking is the best way to avoid seizures and the more fatal status epilepticus.
What Can Be Done
Due to alcohol’s effects on phenytoin levels in the body, avoiding liquor is the best thing to do. As mentioned, drinking alcohol can increase phenytoin levels. This, in turn, can lead to the unpleasant side effects as stated previously. In most cases, these are enough to deter a person from consuming alcohol.
However, avoiding alcohol isn’t always an easy task. It can be a tall order, especially for chronic drinkers. And should they be able to stop drinking, they can develop unpleasant withdrawal symptoms, such as:
Hallucinations can also kick in 12 to 24 hours after the last drink. Seizures, on the other hand, can occur 48 hours after consumption.
To make matters worse, a withdrawing alcoholic can develop delirium tremens. According to WebMD, DT affects 5% of all alcoholics. This usually takes place 2 to 3 days after the last liquor intake. Symptoms include:
- Vivid hallucinations
- Rapid heart rate
- High blood pressure
- Heavy sweating
Because of the dangers associated with withdrawal – and the co-existing epilepsy that might come with it – doctors may recommend detoxification. A patient can check in either a detox clinic, rehab center, or hospital.
As the first step in alcoholism treatment, detox provides adequate care during the withdrawal process. Here you will receive medications that can help ease the symptoms. You will receive additional medical attention as well, especially if you have epilepsy and are taking Dilantin.
In a Nutshell
Phenytoin sodium or Dilantin is an anticonvulsant medication that can help reduce seizures. It does not fare well with alcohol, as it can make the drinker intoxicated rather easily.
Alcohol can increase Phenytoin concentrations in the body, which could then lead to more pronounced side effects. On the other hand, chronic consumption can decrease drug levels in the body. Such may lead to seizures and other complications.